Alert archive / Wyoming / High Wind Warnings in 2022

High Wind Warning 30, NWS Cheyenne, WY

April 17, 2022Albany County, Laramie County, Platte County, Wyoming

NWS Cheyenne, WY issued this high wind warning at Apr 17, 2022, 11:02 AM MDT for Albany County, Laramie County, Platte County, Wyoming. It took effect at Apr 17, 2022, 12:00 PM MDT. It was in force for . No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 17, 2022, 11:02 AM MDT (17:02 UTC)
In effect from
Apr 17, 2022, 12:00 PM MDT
Expired
Apr 17, 2022, 11:05 AM MDT
In force
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 66 km from the middle of the area, began a volume at 17:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 5.0 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2022-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2022-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1771 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
295 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

469 
WWUS75 KCYS 171702
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
1102 AM MDT Sun Apr 17 2022

WYZ115-172100-
/O.CAN.KCYS.HW.W.0029.000000T0000Z-220417T2100Z/
/O.NEW.KCYS.HW.W.0030.220417T1800Z-220417T2100Z/
Laramie Valley-
Including the cities of Laramie and Bosler
1102 AM MDT Sun Apr 17 2022

...THE HIGH WIND WARNING HAS BEEN CANCELLED...

Winds have remained below warning levels for the past several
hours with the forecast showing a continued weakening trend.

&&

$$

WYZ106-172100-
/O.CAN.KCYS.HW.W.0029.000000T0000Z-220417T2100Z/
/O.NEW.KCYS.HW.W.0030.220417T1800Z-220417T2100Z/
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
1102 AM MDT Sun Apr 17 2022

...THE HIGH WIND WARNING HAS BEEN CANCELLED...

Winds have remained below warning levels for the past several
hours with the forecast showing a continued weakening trend.

&&

$$

WYZ107-172100-
/O.CAN.KCYS.HW.W.0029.000000T0000Z-220417T2100Z/
/O.NEW.KCYS.HW.W.0030.220417T1800Z-220417T2100Z/
East Platte County-
Including the cities of Wheatland and Guernsey
1102 AM MDT Sun Apr 17 2022

...THE HIGH WIND WARNING HAS BEEN CANCELLED...

Winds have remained below warning levels for the past several
hours with the forecast showing a continued weakening trend.

&&

$$

WYZ110-116>118-172100-
/O.CON.KCYS.HW.W.0029.000000T0000Z-220417T2100Z/
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
Including the cities of Arlington, Elk Mountain, Buford, 
Pumpkin Vine, Vedauwoo, Whitaker, Federal, Horse Creek, 
and Cheyenne
1102 AM MDT Sun Apr 17 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 PM MDT THIS
AFTERNOON...

* WHAT...West winds 35 to 45 mph with gusts up to 60 mph.

* WHERE...Interstate 80 Summit and adjacent foothills between 
  Laramie and Cheyenne. 

* WHEN...From 3 AM to 3 PM MDT Sunday afternoon.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight and high profile vehicles, including 
  campers and tractor trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
1 follow-up statement
464 
WWUS75 KCYS 171705
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
1105 AM MDT Sun Apr 17 2022

WYZ106-107-115-171815-
/O.CAN.KCYS.HW.W.0030.220417T1800Z-220417T2100Z/
Central Laramie Range and Southwest Platte County-
East Platte County-Laramie Valley-
Including the cities of Bordeaux, Wheatland, Guernsey, Laramie, 
and Bosler
1105 AM MDT Sun Apr 17 2022

...HIGH WIND WARNING IS CANCELLED...

Winds have remained below warning levels for the past several
hours with the forecast showing a continued weakening trend.

$$

WYZ110-116>118-172100-
/O.CON.KCYS.HW.W.0029.000000T0000Z-220417T2100Z/
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
Including the cities of Arlington, Elk Mountain, Buford, 
Pumpkin Vine, Vedauwoo, Whitaker, Federal, Horse Creek, 
and Cheyenne
1105 AM MDT Sun Apr 17 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 PM MDT THIS
AFTERNOON...

* WHAT...West winds 35 to 45 mph with gusts up to 60 mph.

* WHERE...Interstate 80 Summit and adjacent foothills between 
  Laramie and Cheyenne. 

* WHEN...From 3 AM to 3 PM MDT Sunday afternoon.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight and high profile vehicles, including 
  campers and tractor trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Apr 17, 10:40 AM MDT, 22 minutes earlier.

Area forecast discussion, Apr 17, 10:40 AM MDT, 22 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1040 AM MDT Sun Apr 17 2022

.SHORT TERM...(Today through Tuesday)
Issued at 330 AM MDT Sun Apr 17 2022

Overnight GOES-W WV loop showed a potent shortwave moving into
eastern Wyoming. At the surface, a 1008mb low center was located
over northeast Wyoming with a cold front trailing southwest into
northeast Utah. Scattered rain and snow showers that developed
ahead of the front were moving through the Nebraska Panhandle.
Precipitation amounts have been light thus far. South-southwest
winds were sustained 15-25 mph with gusts up to 40-45 mph.

The cold front and accompanying shortwave will push through
southeast Wyoming by 12Z and Nebraska Panhandle by 15Z this
morning. Winds will shift to the west and northwest after fropa,
and become quite strong and gusty. The period of strongest winds
will occur between 12Z and 18Z when the 700-800mb flow is at its
peak (60-70 kt). The 700/850mb CAG-CPR/CAG-BRX gradients peak
at 55-60m during this time, then begin decreasing after 18Z as
the the 700-800mb flow drops below 50 kt. Current high wind
headlines are on track with areas west of the Laramie Range
expected to meet criteria by 12Z, and areas to the east including
Bordeaux, Wheatland and Cheyenne between 15Z and 18Z. Mildest
temperatures (55-62 degrees) will occur over the Panhandle and
southeast Wyoming plains today, with 30s and 40s to the west.
There will be enough moisture combined with orographic/westerly
flow to generate scattered snow showers over the Sierra Madres and
Snowies today. Accumulations will generally be around an inch
above 9000 ft.

Monday will not be as windy as Sunday with the 700-800 mb westerly
flow 30-35 kt. Milder temperatures return with highs in the 50s
and 60s. West to southwest winds increase Tuesday with 700/850mb
gradients rising to 35-45m. Highs in the 60s and 70s combined
with minimum humidity in the low to mid teens will increase the
fire danger, especially over the plains.

.LONG TERM...(Tuesday night through Saturday)
Issued at 330 AM MDT Sun Apr 17 2022

Tuesday night will start off with a cold frontal passage associated
with a shortwave progressing eastward along the US/Canadian border.
Light precipitation will be possible headed into Wednesday early
morning with temperatures only getting cold enough overnight for snow
west of the Laramie Range. Elsewhere could see a rain/snow mix with
little to no accumulation. Overall, not looking like too strong of
a system with Wednesday temperatures dropping 10-15F degrees and still
remaining slightly above normal for late April. While model runs the
past few days have shown signals for another possible high wind event
with this frontal passage, latest guidance have relaxed height
gradients across the region only supporting 40 kts flow aloft. In-
house probabilistic guidance has also turned less enthusiastic with
the high wind potential Wednesday. Regardless, gusts 30 to 40 mph
will still be possible and will need to continue to monitor forecast
trends.

Another period of ridging between systems sets up increasing 700mb
temps to around 5C Thursday and Friday. This will support afternoon
temperatures in the upper 60s and 70s across the CWA. However, yet
another upper level low begins to approach the area Friday afternoon
into Saturday with the next chance for precipitation. The last few
forecast discussions have mentioned uncertainties with model placement
of the upper low and that remains the case. The Euro has stuck with
its more southerly track around the 4-corners while the GFS has begun
to trend more southward. Both tracks take on a negative tilt right
after crossing the central Rockies suggesting the potential for wrap
around precipitation and upslope flow to provide local enhancements.
However, latest forecast soundings keep low level temperatures
potentially too warm for snowfall at the time of best lift over
the area with colder air arriving a little too late. Latest NBM
keeps snow levels above 8000 feet throughout the duration of the
event. Regardless, some much needed spring-time moisture could be
on the way!

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1036 AM MDT Sun Apr 17 2022

VFR conditions likely through the forecast period for all
terminals. Main concerns over TAF period exist with strong to
gusty winds across southeastern Wyoming, which is expected to last
through the afternoon before calming down this evening. Some
potentials for gusty winds to resume again early tomorrow morning
around 20 to 25 knots.

&&

.FIRE WEATHER...
Issued at 253 AM MDT Sun Apr 17 2022

A cold front will move through the districts early this morning. West
to northwest winds will quickly increase behind the front, becoming
quite strong and gusty, especially across southeast Wyoming. The
combination of low humidity and strong winds will create critical fire
weather conditions for the Nebraska Panhandle this afternoon. Mild,
windy and dry conditions will promote near critical conditions Tuesday.
A weak cold front will produce slightly cooler temperatures with widely
scattered rain and snow showers Wednesday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 3 PM MDT this afternoon for WYZ106-107-
     110-115>118.

     High Wind Warning until noon MDT today for WYZ119.

NE...Red Flag Warning until 8 PM MDT this evening for NEZ434>437.

&&

SHORT TERM...MAJ
LONG TERM...MB
AVIATION...MRD
FIRE WEATHER...MAJ
Hazardous weather outlook, Apr 17, 4:23 AM MDT, 6 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
423 AM MDT Sun Apr 17 2022

WYZ101>105-108-109-111>114-119-181030-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Goshen County-Central Carbon County-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-East Laramie County-
423 AM MDT Sun Apr 17 2022

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Gusty west to northwest winds of 40 to 50 mph will develop this
morning following the passage of a cold front. The winds will
decrease later this afternoon.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be required.

NEZ002-003-019>021-054-055-095-096-181030-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
423 AM MDT Sun Apr 17 2022

This hazardous weather outlook is for the western Nebraska
Panhandle.

.DAY ONE...TODAY AND TONIGHT

Very windy conditions with wind gusts to around 45 mph are likely
today following the passage of a cold front. A period of critical
fire weather conditions is expected this afternoon with minimum
humidities between 15 and 20 percent. A Red Flag Warning is in
effect from noon until 8 PM this evening.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Mild temperatures, gusty winds and minimum humidities in the low
and mid teens will yield near critical fire weather conditions
each afternoon from Tuesday through Thursday.

.Spotter information statement...

Spotter activation will not be required.

WYZ106-107-110-115>118-181030-
Central Laramie Range and Southwest Platte County-
East Platte County-North Snowy Range Foothills-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
423 AM MDT Sun Apr 17 2022

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Strong winds will develop following the passage of a cold front
this morning. These winds will decrease later this afternoon. High
Wind Warnings are in effect until 3 PM for wind gusts between 60
and 70 mph.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Mild temperatures, gusty winds and minimum humidities in the low
and mid teens will yield near critical fire weather conditions
each afternoon from Tuesday through Thursday.

.Spotter information statement...

Spotter activation will not be required.

In the hours before

Local storm report, Apr 17, 6:39 AM MDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
639 AM MDT SUN APR 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 AM     NON-TSTM WND GST 3 ESE ELK MOUNTAIN      41.67N 106.37W
04/17/2022  M58 MPH          CARBON             WY   MESONET

            MESONET STATION WY20 2.5 SE ELK MOUNTAIN
            (WYDOT) COUNTY RD 402.

&&
Local storm report, Apr 17, 6:41 AM MDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
641 AM MDT SUN APR 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 AM     NON-TSTM WND GST 13 NE CENTENNIAL        41.44N 105.96W
04/17/2022  M58 MPH          ALBANY             WY   MESONET

            MESONET STATION WY26 12.6 NE CENTENNIAL
            (WYDOT) QUEALY DOME.

&&
Local storm report, Apr 17, 8:01 AM MDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHEYENNE WY
801 AM MDT SUN APR 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 AM     NON-TSTM WND GST 7 WSW WARREN AF BASE    41.11N 104.97W
04/17/2022  M60 MPH          LARAMIE            WY   MESONET

            MESONET STATION WY39 6.7 W WARREN AF BASE
            (WYDOT).

0726 AM     NON-TSTM WND GST 1 NNW WHITAKER          41.42N 104.88W
04/17/2022  M62 MPH          LARAMIE            WY   MESONET

            MESONET STATION KWTR 0.6 NW WHITAKER
            (WYDOT).

&&
Local storm report, Apr 17, 9:03 AM MDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHEYENNE WY
903 AM MDT SUN APR 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 AM     NON-TSTM WND GST 1 NW CHEYENNE           41.15N 104.80W
04/17/2022  M66 MPH          LARAMIE            WY   ASOS

            ASOS STATION KCYS CHEYENNE AIRPORT - CYS.

0842 AM     NON-TSTM WND GST 7 WSW WARREN AF BASE    41.11N 104.97W
04/17/2022  M60 MPH          LARAMIE            WY   MESONET

            MESONET STATION WY39 6.7 W WARREN AF BASE
            (WYDOT).

0852 AM     NON-TSTM WND GST 6 SW SOUTH GREELEY HIGH 41.05N 104.89W
04/17/2022  M58 MPH          LARAMIE            WY   MESONET

            MESONET STATION KWYH 6.5 N NATURAL FORT
            (WYDOT).

&&
Local storm report, Apr 17, 9:40 AM MDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
940 AM MDT SUN APR 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 AM     NON-TSTM WND GST 3 S CHEYENNE            41.10N 104.79W
04/17/2022  M60 MPH          LARAMIE            WY   DEPT OF HIGHWAYS

            WYDOT REPORTED ROLL-OVER CRASH OF A TRACKER-TRAILER AT
            WYOHILL. AREA OBSERVATIONS REPORTED 60 MPH WINDS.

&&

MD
Local storm report, Apr 17, 10:04 AM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHEYENNE WY
1004 AM MDT SUN APR 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 AM     NON-TSTM WND GST 7 WSW WARREN AF BASE    41.11N 104.97W
04/17/2022  M62 MPH          LARAMIE            WY   MESONET

            MESONET STATION WY39 6.7 W WARREN AF BASE
            (WYDOT).

0942 AM     NON-TSTM WND GST 6 SW SOUTH GREELEY HIGH 41.05N 104.89W
04/17/2022  M62 MPH          LARAMIE            WY   MESONET

            MESONET STATION KWYH 6.5 N NATURAL FORT
            (WYDOT).

&&

Nearby

High Wind Warnings in Wyoming, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.